Tornadoes · United States · North Dakota · 2006
F2 tornado, Underwood, North Dakota, August 24, 2006
This F2 tornado ran 2.0 miles across McLean County on August 24, 2006, touching down at 1:55 PM CDT and reaching 90 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- August 24, 2006
- Touchdown
- 1:55 PM CDT (18:55 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 90 yards (82 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- McLean County
- Touchdown point
- 47.350, -101.300
- Lift-off point
- 47.370, -101.270
- Record number
- 823
What the Weather Service recorded
This low end F2 tornado, on the order of 120 mph, produced considerable damage to a farm house and outbuildings 9 miles southwest of Underwood. The attached garage was completely torn from the two story house, and the roofing materials were also torn away, leaving the trusses visible. One detached shop, garden shed, and well house were destroyed. Items from the property were found 1/2 mile away. Nearby power lines were down. National Weather Service personnel conducted storm surveys of the area on two different days.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS BIS issued a tornado warning for this county at 18:40 UTC, 15 minutes before the tornado touched down, in force until 19:15 UTC.
The county was under a severe thunderstorm watch, issued at 16:52 UTC and running to 20:40 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 09:42 UTC | 16:52 UTC | Severe Thunderstorm Watch | BIS |
| 12:31 UTC | 13:30 UTC | Severe Thunderstorm Warning | BIS |
| 13:27 UTC | 14:30 UTC | Severe Thunderstorm Warning | BIS |
| 14:00 UTC | 21:00 UTC | Flash Flood Watch | BIS |
| 14:31 UTC | 15:30 UTC | Severe Thunderstorm Warning | BIS |
| 15:13 UTC | 16:00 UTC | Tornado Warning | BIS |
| 16:00 UTC | 16:45 UTC | Severe Thunderstorm Warning | BIS |
| 16:52 UTC | 20:40 UTC | Severe Thunderstorm Watch | BIS |
| 17:13 UTC | 18:15 UTC | Severe Thunderstorm Warning | BIS |
| 18:01 UTC | 18:45 UTC | Severe Thunderstorm Warning | BIS |
| 18:40 UTC | 19:15 UTC | Tornado Warning | BIS |
| 18:48 UTC | 19:45 UTC | Severe Thunderstorm Warning | BIS |
| 19:13 UTC | 19:45 UTC | Tornado Warning | BIS |
| 19:17 UTC | 20:15 UTC | Severe Thunderstorm Warning | BIS |
| 19:46 UTC | 20:15 UTC | Tornado Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:33 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 24, 9:08 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 9:08 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 908 AM CDT THU AUG 24 2006 .UPDATE... BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012- NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025- NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051. && LEBLANG
Hazardous weather outlook, Aug 24, 4:22 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 422 AM CDT THU AUG 24 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 24, 12:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL RICHARDTON 46.88N 102.32W
08/24/2006 E0.75 INCH STARK ND TRAINED SPOTTER
SOME PEA SIZE HAIL AS WELL.
&&
VJENSENLocal storm report, Aug 24, 1:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 1 SE LINCOLN 46.75N 100.69W
08/24/2006 E0.75 INCH BURLEIGH ND TRAINED SPOTTER
MOSTLY PEA SIZE HAIL
&&
VJENSENLocal storm report, Aug 24, 1:16 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL LINCOLN 46.77N 100.70W
08/24/2006 E0.88 INCH BURLEIGH ND NWS EMPLOYEE
HARLYN WETZEL CALLED IN THE REPORT
&&
VJENSENLocal storm report, Aug 24, 1:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
119 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL LINCOLN 46.77N 100.70W
08/24/2006 E1.25 INCH BURLEIGH ND BROADCAST MEDIA
MANY STONES WERE PEA TO MARBLE SIZE WITH A FEW STONES OF
QUARTER AND HALF DOLLAR SIZE. REPORTED BY HUTCH JOHNSON
OF KXMB-TV
&&
VJENSENLocal storm report, Aug 24, 1:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 3 SE STANTON 47.29N 101.34W
08/24/2006 E4.00 INCH MERCER ND PUBLIC
SEVERE SIZE HAIL LASTED UNTIL 1100 AM CDT. LARGEST STONES
GRAPEFRUIT SIZE. MANY VEHICLES DESTROYED. BUILDING
SEVERELY DAMAGED. REPORT FROM GREAT RIVER ENERGY PLANT.
&&
LATE REPORT. NOTIFIED THROUGH LOCAL MEDIA. FOLLOW UP CALLS PLACED TO
GREAT RIVER ENERGY PLANT.
VJENSENLocal storm report, Aug 24, 1:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT THU AUG 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM FUNNEL CLOUD 12 NW GARRISON 47.78N 101.61W
08/24/2006 MCLEAN ND LAW ENFORCEMENT
&&
VJENSENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
6.9 hours before the tornado, 79 km from the path. August 24, 2006.
- Mixed-layer CAPE
- 2789 J/kg
- Mixed-layer CIN
- -137 J/kg
- Surface CAPE
- 1684 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 4.3 K/km
Bismarck Municip, ND (KBIS), 00:00Z
5.1 hours after it, 79 km from the path. August 25, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80787 J/kg
- Surface CAPE
- 187 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Bismarck radar (KBIS), 77 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 15:58 UTC | HAIL 0.75 | 2 W Underwood | Mclean, ND | HAIL WAS ONGOING AND FALLING LIGHTLY |
| 16:00 UTC | HAIL 1.75 | 1 E Hensler | Oliver, ND | SEVERE SIZE HAIL LASTED UNTIL 1115 AM CDT. |
| 16:25 UTC | HAIL 0.75 | Washburn | Mclean, ND | HAIL OCCURRING STILL AT 1127 AM CDT. |
| 16:25 UTC | HAIL 1 | Washburn | Mclean, ND | SEVERE SIZE HAIL 1125 AM CDT TO 1135 AM CDT...LARGEST STONES QUARTER SIZE. INFORMATION FROM WASHBURN WARNING POINT. |
| 18:30 UTC | TSTM WND GST 60 | 10 N Zap | Mercer, ND | LASTED ABOUT 10 MINUTES |
| 18:39 UTC | FUNNEL CLOUD | 12 Nw Garrison | Mclean, ND | |
| 18:40 UTC | TSTM WND GST 70 | Riverdale | Mclean, ND | BRANCHES BROKEN |
| 18:45 UTC | FLASH FLOOD | Beulah | Mercer, ND | FLASH FLOODING OF LOW LYING AREAS WAS OBSERVED FROM BEULAH TO HAZEN. UNTIL 300 PM CDT. COUNTY ROADS FLOODED. |
| 18:55 UTC | FLOOD | Beulah | Mercer, ND | FLOODING OF LOW LYING AREAS HAS BEEN REPORTED FROM BEULAH TO HAZEN |
| 18:55 UTC | FLASH FLOOD | E Beulah | Mercer, ND | FLOODING RAINS FROM THUNDERSTORMS HAVE BEEN REPORTED IN LOW LYING AREAS FROM BEULAH TO HAZEN |
| 19:05 UTC | TSTM WND GST 60 | Washburn | Mclean, ND | |
| 19:10 UTC | TSTM WND GST 60 | Garrison | Mclean, ND | |
| 19:12 UTC | HAIL 1 | 3 W Underwood | Mclean, ND | 65 MPH WINDS ALSO REPORTED |
| 19:20 UTC | TSTM WND DMG | 5 Nw Washburn | Mclean, ND | FALKIRK NORTH DAKOTA. WIND ESTIMATED 90 MPH. SEVERE DAMAGE TO THE ELEVATOR AND VEHICLES. SEVERE WIND UNTIL 235 PM CDT. LATE REPORT. |
| 19:20 UTC | TSTM WND GST 65 | Underwood | Mclean, ND | REPORTED WINDS WERE ONGOING AT 222 PM CDT |
| 19:28 UTC | TSTM WND GST 64 | 1 E Coleharbor | Mclean, ND | DAVIS WIND RECORDER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of August 24, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 24 | 1:01 PM CDT | F0 | Morton, ND | 0.8 | 50 | $40,000 | ||
| August 24 | 4:00 PM EDT | F0 | Martin, FL | 0.3 | 30 | $20,000 | ||
| August 24 | 3:03 PM CDT | F0 | Kidder, ND | 1.0 | 40 | |||
| August 24 | 4:40 PM CDT | F1 | Sully, SD | 5.0 | 600 | |||
| August 24 | 5:03 PM CDT | F3 | McPherson, SD | 14.0 | 300 | 1 | ||
| August 24 | 5:08 PM CDT | F0 | Brown, MN | 0.5 | 30 | 2 | $200,000 | |
| August 24 | 5:13 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 5:30 PM CDT | F3 | Nicollet, MN | 33.0 | 880 | 1 | 37 | $24 million |
| August 24 | 5:33 PM CDT | F0 | Hyde, SD | 0.5 | 20 | |||
| August 24 | 6:07 PM CDT | F2 | Hand, SD | 5.0 | 300 | |||
| August 24 | 6:28 PM CDT | F3 | Hand, SD | 24.5 | 500 | 2 | $15 million | |
| August 24 | 7:18 PM CDT | F2 | Beadle, SD | 7.0 | 300 | $2.0 million | ||
| August 24 | 7:23 PM CDT | F0 | Beadle, SD | 0.1 | 50 | |||
| August 24 | 7:56 PM CDT | F0 | Kingsbury, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.